Alert archive / California / High Wind Warnings in 2017

High Wind Warning 15, NWS Los Angeles, CA

December 17, 2017

NWS Los Angeles, CA issued this high wind warning at Dec 17, 2017, 3:09 AM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2017, 3:09 AM PST (11:09 UTC)
Expired
Dec 17, 2017, 2:05 PM PST
In force
11 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

362 
WWUS76 KLOX 171109
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
309 AM PST Sun Dec 17 2017

CAZ039-052-171215-
/O.EXP.KLOX.WI.Y.0078.000000T0000Z-171217T1100Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
309 AM PST Sun Dec 17 2017

...WIND ADVISORY HAS EXPIRED...

Winds have subsided to well below advisory levels.

$$

CAZ046-053-054-172300-
/O.UPG.KLOX.WI.Y.0078.000000T0000Z-171217T2300Z/
/O.NEW.KLOX.HW.W.0015.171217T1109Z-171217T2300Z/
Santa Monica Mountains Recreational Area-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
309 AM PST Sun Dec 17 2017

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

The National Weather Service in Los Angeles/Oxnard has issued a
High Wind Warning, which is in effect until 3 PM PST this
afternoon. The Wind Advisory is no longer in effect. 

* WINDS AND TIMING...Northeast winds will increase to 25 to 40 mph
  with gusts to 60 mph. The winds will diminish later in the
  afternoon.

* Impacts...Gusty winds will make driving difficult, especially 
  for high profile vehicles driving through Interstate 5, 
  highways 14 and 33 as well as the canyons in the Santa Monica 
  Mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that damaging high winds of 58 mph or
greater are likely or imminent. Secure all loose outdoor
furniture in advance of the onset of strong winds. Monitor the
latest forecasts on NOAA Weather Radio or your favorite media
source.

&&

$$

CAZ044-045-088-547-172300-
/O.CON.KLOX.WI.Y.0078.000000T0000Z-171217T2300Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
309 AM PST Sun Dec 17 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WINDS AND TIMING...Northeast winds will increase 20 to 35 mph
  with gusts to 50 mph this morning. Winds will be strongest in
  eastern Ventura County and the Santa Clarita Valley as well as
  the western and northern portions of the San Fernando Valley. 
  The winds will diminish later this afternoon.

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles across Highways 5, 14, 118, 210 and 
  the 405. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ040-041-172300-
/O.CON.KLOX.WI.Y.0079.000000T0000Z-171217T2300Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Including the cities of Ventura, Oxnard, Camarillo, Malibu, 
Santa Monica, Beverly Hills, Hollywood, and Long Beach
309 AM PST Sun Dec 17 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WINDS AND TIMING...Across the Ventura County Coast and below
  passes and canyons from Malibu to the Hollywood Hills, expect
  northeast winds 20 to 30 mph with gusts to 50 mph. Winds will 
  diminish some late in the afternoon. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles across Highways 1 and 101. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ548-172300-
/O.CON.KLOX.WI.Y.0079.000000T0000Z-171217T2300Z/
Los Angeles County San Gabriel Valley-
Including the cities of Pasadena, San Gabriel, and Pomona
309 AM PST Sun Dec 17 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WINDS AND TIMING...Northeast winds will increase to 15 to 25 mph
  with gusts to 35 mph and continue through mid afternoon. The 
  strongest winds will be in the foothills. 

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

asr
1 follow-up statement
146 
WWUS76 KLOX 172205
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
205 PM PST Sun Dec 17 2017

...STRONG AND GUSTY WINDS EXPECTED ACROSS PORTIONS OF THE
SOUTHWESTERN CALIFORNIA THROUGH EARLY THIS EVENING...

.Gusty north to northeast winds will affect the wind prone areas 
of Los Angeles and Ventura Counties through early this evening.
Wind gusts up to 50 mph can be expected in the mountains of
Ventura and Los Angeles Counties including the Santa Monica
Mountains, while gusts of 35 to 40 mph will affect the valleys of
Ventura and Los Angeles Counties, and the coastal plain from 
Oxnard to Santa Monica including the Hollywood Hills. The winds 
will diminish by mid evening but remain locally gusty through 
Monday morning.

CAZ053-054-180400-
/O.CAN.KLOX.HW.W.0015.000000T0000Z-171217T2300Z/
/O.EXB.KLOX.WI.Y.0078.000000T0000Z-171218T0400Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
205 PM PST Sun Dec 17 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM PST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 8 PM PST this evening.
The High Wind Warning has been cancelled. 

* WINDS AND TIMING...Northeast winds 20 to 35 mph with gusts to 50
  mph will continue through early this evening. 

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles across Interstate 5 and Highway 14. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ046-180400-
/O.CAN.KLOX.HW.W.0015.000000T0000Z-171217T2300Z/
/O.EXB.KLOX.WI.Y.0078.000000T0000Z-171218T0400Z/
Santa Monica Mountains Recreational Area-
205 PM PST Sun Dec 17 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM PST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 8 PM PST this evening.
The High Wind Warning has been cancelled. 

* WINDS AND TIMING...Northeast winds 20 to 35 mph with gusts to 50
  mph will continue through early this evening. 

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles on Malibu Canyon Road and Los Flores
  Canyon Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ044-045-088-547-180400-
/O.EXT.KLOX.WI.Y.0078.000000T0000Z-171218T0400Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-Los Angeles County San Fernando Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, Valencia, Woodland Hills, Northridge, 
Burbank, and Universal City
205 PM PST Sun Dec 17 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WINDS AND TIMING...Northeast winds 20 to 30 mph with gusts to 40
  will continue through early this evening. Winds will be
  strongest in eastern Ventura County and the Santa Clarita Valley
  as well as the western and northern portions of the San Fernando
  Valley. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles across Highways 5, 14, 118, 210 and 
  the 405. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ040-041-180400-
/O.EXT.KLOX.WI.Y.0079.000000T0000Z-171218T0400Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Including the cities of Ventura, Oxnard, Camarillo, Malibu, 
Santa Monica, Beverly Hills, Hollywood, and Long Beach
205 PM PST Sun Dec 17 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WINDS AND TIMING...Across the Ventura County Coast and below
  passes and canyons from Malibu to the Hollywood Hills, expect
  northeast winds 20 to 30 mph with gusts to 40 mph through early
  this evening. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles across Highways 1 and 101. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ548-180400-
/O.EXT.KLOX.WI.Y.0079.000000T0000Z-171218T0400Z/
Los Angeles County San Gabriel Valley-
Including the cities of Pasadena, San Gabriel, and Pomona
205 PM PST Sun Dec 17 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WINDS AND TIMING...Northeast winds 15 to 25 mph with gusts to 35
  mph will continue through early this evening. The strongest 
  winds will be in the foothills. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Sirard

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high wind warning went out at Dec 16, 9:22 PM PST, 5 hours 47 minutes earlier.

Area forecast discussion, Dec 16, 9:22 PM PST, 5 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
922 PM PST Sat Dec 16 2017

.SYNOPSIS...

Strong winds will shift overnight to the northeast with the
greatest impacts shifting to Ventura and Los Angeles Counties.
Another round of strong offshore flow across the region will begin
midweek. Temperatures will fluctuate between slightly above and
below normal through the week.

&&

.SHORT TERM...(SAT-TUE)

An upper-level trough of low pressure over Baja California will
continue to exit the region tonight as a blocking ridge of high
pressure builds in behind it. A cold air mass spreading into the
Great Basin tonight is starting to build surface high pressure
across the region, which will be the precursor to Santa Ana Winds
developing later tonight.

Northerly surface pressure gradients continue to remain tight
across Southern Santa Barbara this evening. Marginally gusty winds
between 35 and 45 mph continue to linger across the Santa Barbara
area and Santa Ynez Range currently. With surface pressure gradients
hovering near -5 mb between KSBA-KSMX and KSBA-KBFL and the model
solutions not handling the cold air mass associated with this
weak weather system very well, an extension of the Red Flag
Warning and Wind Advisory is being considered at this time. Local
studies on Sundowner Winds suggest the possibility of these winds
lingering a little longer this evening and possibly until between
1 am PST and 3 am PST. Observations will be monitored closely late
this evening and another update will be issued within the hour.

Santa Ana winds are developing a little more slowly than
anticipated, but the Wind Advisories were allowed to go into
effect as local advisory level gusts are being observed currently.
Winds will continue to strengthen tonight as gradients continue
to trend offshore. Some concern is placed with the Los Angeles and
Ventura County Mountains as model solutions remain on the higher
end of advisory criteria and lower end of warning criteria. 950 mb
and 850 mb winds increase to near 50 knots overnight with very
impressive 850 mb thermal gradients between the Mojave Desert and
the Los Angeles Basin. There is a chance that Wind Advisories
could be replaced with a High Wind Warning if model data starts to
tip in favor of a warning level event.

With winds diminishing some in the wind-sheltered areas and
interior valleys, minimum temperatures will likely be tweaked
some in the latest update.

*** FROM PREVIOUS DISCUSSION ***

For Sun night into Mon morning, there will continue to be gusty
NE winds in the wind-prone areas of VTU/L.A. Counties, and winds
may be close to advisory levels as times. However, upper-level
support for widespread advisory-level winds will diminish. At this
time, do not anticipate the Wind Advisories for L.A./VTU Counties
to be extended into Mon, altho there is still a small chance of
that happening. Winds will remain weakly offshore Mon night into
Tue morning, then turn onshore by Tue afternoon.

With all the dry offshore flow moving in again, skies will be mostly
clear across the forecast area tonight thru Mon. Mostly clear skies
should then continue into Tue, altho it cannot be completely ruled
out that a few marine layer clouds may push to the Central Coast or
the L.A. County coast by early Tue morning.

Temps will be mainly near normal to slightly above normal over the
region Sun thru Mon, with the coolest day for interior areas on Sun.
Temps are expected to warm to several degrees above normal for all
areas on Tue.

.LONG TERM...(WED-SAT)

There are some differences in medium range between the EC and GFS,
especially Fri and Sat. There will be an upper level trof
approaching srn CA from the N on Wed. This inside slider upper trof
will pass mostly NE and E of the forecast area on Wed, altho the srn
fringe of the trof will brush by. The EC is a bit more progressive
with the upper trof, moving it well to the E for Thu. The GFS drops
additional energy on the back side of the trof and develops and
upper low over AZ on Thu and Thu night, then into nrn Baja on Fri
before moving it E on Sat. Both the EC and GFS keep an upper ridge
off the W coast Thu and Fri. The EC weakens this ridge on Sat as a
broad upper trof moves into the Great Basin, while the GFS hangs
onto the upper ridge along the W coast.

Went with a general blend of the two models. Dry conditions will
persist over swrn CA thru the period. The upper trof passing by late
Wed and Thu will impart another Santa Ana wind event which could be
quite strong from late Wed night thru Thu night. Gusty N winds will
affect the SBA County mtns and S coast Wed evening then transition
to NE and gusty over the the wind-prone areas of VTU/L.A. Counties.
Winds are projected to be at least advisory levels, with a chance
some areas could have warning-level winds. The offshore flow will
weaken some but continue Fri into Sat as well, especially over
VTU/L.A. Counties. Skies will be mostly clear thru the period with
temps generally a few degrees above normal except mostly near normal
on Thu.

&&

.AVIATION...17/0050z.

At 23z, there was a deep moist layer up to around 2750 feet at
KLAX. The top of the inversion was around 3700 feet with a
temperature near 11 degrees Celsius.

VFR conditions are expected throughout the period, except for a
chance of MVFR conditions in smoke at coastal and valley
terminals and a chance of VLIFR to LIFR conditions at KPRB.
Periods of moderate to strong wind shear and turbulence are
possible at all terminals through 20Z.

KLAX...There is a 30 percent chance of MVFR conditions in smoke
at KLAX. Moderate to strong wind shear and turbulence is expected
between 08Z and 20Z.

KBUR...There is a 20 percent chance of MVFR conditions in smoke
at KLAX. Moderate to strong wind shear and turbulence is expected
between 08Z and 20Z.

&&

.MARINE...16/800 PM.

Across the outer waters... Gale force NW winds have subsided to Small
Craft Advisories (SCA) level, and will continue tonight into
Sunday. Large seas consisting of a longer period NW swell and
building wind waves will continue through Sunday afternoon before
subsiding below 10 feet. There is a 30 percent chance that seas
remain over 10 feet through Sunday evening. The large seas are
also affecting PZZ645 and a SCA is in effect for that zone through
Sunday morning...and may need to be extended into Sunday
afternoon.

Across the inner waters south of Point Conception... SCA level NE
winds are expected from Ventura to Anacapa Island south to Santa
Monica and from San Pedro to Catalina Island late tonight through
Sunday. Wind gusts around 25 knots are expected. These winds will
create choppy seas and short period wind waves which could affect
Avalon and other east facing harbors in the Channel Islands.

There will continue to be areas of smoke from the Thomas Fire
over portions of the Coastal Waters, mainly from the waters west
of Ventura County through the Santa Barbara Channel and over
portions of the outer waters. Visibilities could locally drop to 2
NM or lower at times in the inner waters through Sunday as
offshore winds continue.

&&

.FIRE WEATHER...16/200 PM.

Red Flag Warnings in effect until 10 pm this evening for the
Santa Barbara County Mountains and South Coast. A Red Flag
Warning is in effect for much of Los Angeles and Ventura Counties
through from 9 PM tonight to 8 PM Sunday.

Strong upper level winds behind the passage of an
upper level disturbance combined with strengthening north-south
pressure gradients caused a significant increase in winds across
the Santa Barbara county mountains and south coast this morning,
causing major impacts on the Thomas Fire. The SBA-Bakersfield
gradient peaked at -6.2 mb this morning. Wind gusts of 35 to 50
mph were common this morning across these areas, with isolated
gusts up to 65 mph observed in the Montecito Hills. While
humidities have modified somewhat today, the strong north to
northeast winds through this evening will continue to maintain
dangerous Red Flag conditions for the Santa Barbara county
mountains and south coast. As a result of these strong winds,
there will be very rapid fire spread, long range spotting, and
extreme fire behavior observed at the Thomas Fire and any new fire
ignitions. In addition, there will be gusty north winds across
the Ventura county mountains today, especially near the Highway 33
and Interstate 5 corridors which will impact the Ventura county
portion of the Thomas Fire.

For the remainder of Ventura and Los Angeles Counties, the Santa
Ana winds are expected to begin this evening, then peak overnight
into Sunday morning when gusts between 35 and 55 mph will be
likely. A Red Flag Warning is in effect for tonight through Sunday
evening for much of Los Angeles and Ventura Counties. There is the
potential for another round of gusty Sundowner winds Wednesday
into early Thursday, Another period of Sundowner winds will be
possible for Santa Barbara county from Wednesday into Wednesday
night, followed by a potential extended period of Santa Ana winds
Thursday into next weekend.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 9 AM PST Sunday for zones
      34-35. (See LAXCFWLOX).
     Wind Advisory in effect until 10 PM PST this evening for
      zones 39-52. (See LAXNPWLOX).
     Wind Advisory in effect until 3 PM PST Sunday for zones
      40-41-44>46-53-54-88-547. (See LAXNPWLOX).
     Red Flag Warning in effect until 10 PM PST this evening for
      zones 239-252. (See LAXRFWLOX).
     Red Flag Warning in effect from 1 AM to 8 PM PST Sunday for
      zones 240-241. (See LAXRFWLOX).
     Red Flag Warning in effect until 8 PM PST Sunday for zones
      244>246-253-254-288-547-548. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect until 10 AM PST Sunday for
      zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PST Sunday for
      zones 650-655-670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(TUE-SAT)
Critical fire weather conditions are possible with gusty
Sundowner winds Wednesday night and gusty offshore winds
Thursday and Friday.

&&

PUBLIC...Hall/Sirard
AVIATION...Hall
MARINE...Smith
FIRE WEATHER...Gomberg
SYNOPSIS...Kj

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 9:13 AM PSTSmall Craft AdvisoryLOX5 hr
Dec 17, 2:03 PM PSTHigh Surf AdvisoryLOX117 min

Nearby

High Wind Warnings in California, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.